ISSN:
 1078-0947

eISSN:
 1553-5231

All Issues

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete & Continuous Dynamical Systems - A

2008 , Volume 22 , Issue 1&2

A special issue dedicated to Yakov Pesin
on the occasion of his 60th birthday

Select all articles

Export/Reference:

Preface
Luis Barreira
2008, 22(1&2): i-i doi: 10.3934/dcds.2008.22.1i +[Abstract](265) +[PDF](35.0KB)
Abstract:
This special issue of Discrete and Continuous Dynamical Systems is dedicated to Yakov Pesin on the occasion of his sixtieth birthday, which took place in December of 2006. Pesin is one of the world leaders in the field of dynamical systems. His work exerted a deep and lasting influence in the area. Subjects of his landmark works include nonuniform hyperbolicity, smooth ergodic theory, partial hyperbolicity, thermodynamic formalism, and dimension theory in dynamics.

For more information please click the “Full Text” above.
Moscow dynamics seminars of the Nineteen seventies and the early career of Yasha Pesin
Anatole Katok
2008, 22(1&2): 1-22 doi: 10.3934/dcds.2008.22.1 +[Abstract](225) +[PDF](383.3KB)
Abstract:
N/A
Measures related to $(\epsilon,n)$-complexity functions
Valentin Afraimovich and Lev Glebsky
2008, 22(1&2): 23-34 doi: 10.3934/dcds.2008.22.23 +[Abstract](238) +[PDF](187.9KB)
Abstract:
The $(\epsilon,n)$-complexity functions describe total instability of trajectories in dynamical systems. They reflect an ability of trajectories going through a Borel set to diverge on the distance $\epsilon$ during the time interval $n$. Behavior of the $(\epsilon, n)$-complexity functions as $n\to\infty$ is reflected in the properties of special measures. These measures are constructed as limits of atomic measures supported at points of $(\epsilon,n)$-separated sets. We study such measures. In particular, we prove that they are invariant if the $(\epsilon,n)$-complexity function grows subexponentially.
New examples of S-unimodal maps with a sigma-finite absolutely continuous invariant measure
Jawad Al-Khal, Henk Bruin and Michael Jakobson
2008, 22(1&2): 35-61 doi: 10.3934/dcds.2008.22.35 +[Abstract](386) +[PDF](319.1KB)
Abstract:
We combine the technique of inducing with a method of Johnson boxes and construct new examples of S-unimodal maps $\varphi$ which do not have a finite absolutely continuous invariant measure, but do have a $\sigma$-finite one which is infinite on every non-trivial interval.
    We prove the following dichotomy. Every absolutely continuous invariant measure is either $\sigma$-finite, or else it is infinite on every set of positive Lebesgue measure.
Chaotic and nonchaotic mushrooms
Leonid A. Bunimovich
2008, 22(1&2): 63-74 doi: 10.3934/dcds.2008.22.63 +[Abstract](383) +[PDF](202.0KB)
Abstract:
In the paper [4] were introduced visual and simple classes of dynamical systems with divided phase space, i.e., with the coexistence of chaotic components of positive measure and islands of regular dynamics. These classes consist of mushroom billiards and their modifications. Here we generalize the construction of mushroom billiards and besides present another class of simple and visual billiards with divided phase space.
Density of accessibility for partially hyperbolic diffeomorphisms with one-dimensional center
Keith Burns, Federico Rodriguez Hertz, María Alejandra Rodriguez Hertz, Anna Talitskaya and Raúl Ures
2008, 22(1&2): 75-88 doi: 10.3934/dcds.2008.22.75 +[Abstract](357) +[PDF](229.5KB)
Abstract:
It is shown that stable accessibility property is $C^r$-dense among partially hyperbolic diffeomorphisms with one-dimensional center bundle, for $r \geq 2$, volume preserving or not. This establishes a conjecture by Pugh and Shub for these systems.
Dynamical coherence and center bunching
Keith Burns and Amie Wilkinson
2008, 22(1&2): 89-100 doi: 10.3934/dcds.2008.22.89 +[Abstract](274) +[PDF](185.4KB)
Abstract:
This paper discusses relationships among the basic notions that have been important in recent investigations of the ergodicity of volume-preserving partially hyperbolic diffeomorphisms. In particular we survey the possible definitions of dynamical coherence and discuss the relationship between dynamical coherence and center bunching.
A billiard model for a gas of particles with rotation
David Cowan
2008, 22(1&2): 101-109 doi: 10.3934/dcds.2008.22.101 +[Abstract](362) +[PDF](151.9KB)
Abstract:
The hard sphere gas is a mathematical model in which several spherical particles collide elastically with each other in a compact Euclidean domain. Using the fact that this system can be modeled as point billiard, its dynamical properties have been investigated extensively, with a great deal of progress towards establishing a central hypothesis, viz., that the system is ergodic. Here we consider the implications of extending the model to include non-spherical particles which have rotational as well as translational components of motion. We show that the point billiard model which forms the basis of the hard sphere gas investigations can be extended to the non-spherical case.
Rigid particle systems and their billiard models
David Cowan
2008, 22(1&2): 111-130 doi: 10.3934/dcds.2008.22.111 +[Abstract](352) +[PDF](285.9KB)
Abstract:
Elsewhere [1] we have shown that mechanical systems involving free motion with elastic collisions can be modeled as billiards. In this paper we explore what sorts of billiard systems arise in this way, and we explore some of the dynamical properties that can be determined from modeling the systems as billiards.
Thermodynamic formalism for random countable Markov shifts
Manfred Denker, Yuri Kifer and Manuel Stadlbauer
2008, 22(1&2): 131-164 doi: 10.3934/dcds.2008.22.131 +[Abstract](403) +[PDF](404.0KB)
Abstract:
We introduce a relative Gurevich pressure for random countable topologically mixing Markov shifts. It is shown that the relative variational principle holds for this notion of pressure. We also prove a relative Ruelle-Perron-Frobenius theorem which enables us to construct a wealth of invariant Gibbs measures for locally fiber Hölder continuous functions. This is accomplished via a new construction of an equivariant family of fiber measures using Crauel's relative Prohorov theorem. Some properties of the Gibbs measures are discussed as well.
Bouncing balls in non-linear potentials
Dmitry Dolgopyat
2008, 22(1&2): 165-182 doi: 10.3934/dcds.2008.22.165 +[Abstract](282) +[PDF](241.7KB)
Abstract:
We consider a ball bouncing off infinitely heavy periodically moving plate in the presence of a potential force. Assuming that the potential equals to a power of the ball's height we present conditions guaranteeing recurrence in the sense that the total energy of almost every trajectory does not go to infinity.
$C^1$-differentiable conjugacy of Anosov diffeomorphisms on three dimensional torus
Andrey Gogolev and Misha Guysinsky
2008, 22(1&2): 183-200 doi: 10.3934/dcds.2008.22.183 +[Abstract](376) +[PDF](255.2KB)
Abstract:
We consider two $C^2$ Anosov diffeomorphisms in a $C^1$ neighborhood of a linear hyperbolic automorphism of three dimensional torus with real spectrum. We prove that they are $C^{1+\nu}$ conjugate if and only if the differentials of the return maps at corresponding periodic points have the same eigenvalues.
Topological entropy for nonuniformly continuous maps
Boris Hasselblatt, Zbigniew Nitecki and James Propp
2008, 22(1&2): 201-213 doi: 10.3934/dcds.2008.22.201 +[Abstract](362) +[PDF](211.4KB)
Abstract:
The literature contains several extensions of the standard definitions of topological entropy for a continuous self-map $f: X \rightarrow X$ from the case when $X$ is a compact metric space to the case when $X$ is allowed to be noncompact. These extensions all require the space $X$ to be totally bounded, or equivalently to have a compact completion, and are invariants of uniform conjugacy. When the map $f$ is uniformly continuous, it extends continuously to the completion, and the various notions of entropy reduce to the standard ones (applied to this extension). However, when uniform continuity is not assumed, these new quantities can differ. We consider extensions proposed by Bowen (maximizing over compact subsets and a definition of Hausdorff dimension type) and Friedland (using the compactification of the graph of $f$) as well as a straightforward extension of Bowen and Dinaburg's definition from the compact case, assuming that $X$ is totally bounded, but not necessarily compact. This last extension agrees with Friedland's, and both dominate the one proposed by Bowen (Theorem 6). Examples show how varying the metric outside its uniform class can vary both quantities. The natural extension of Adler--Konheim--McAndrew's original (metric-free) definition of topological entropy beyond compact spaces dominates these other notions, and is unfortunately infinite for a great number of noncompact examples.
Infimum of the metric entropy of hyperbolic attractors with respect to the SRB measure
Huyi Hu, Miaohua Jiang and Yunping Jiang
2008, 22(1&2): 215-234 doi: 10.3934/dcds.2008.22.215 +[Abstract](389) +[PDF](267.6KB)
Abstract:
Let $M^{n}$ be a compact $C^{\infty}$ Riemannian manifold of dimension $n\geq 2$. Let $\text{Diff}^{\r }(M^{n})$ be the space of all $C^{\r }$ diffeomorphisms of $M^{n}$, where $ 1 < r \le \infty$. For a $C^{\r }$ diffeomorphism $f$ in $\text{Diff}^{\r }(M^{n})$ with a hyperbolic attractor $\Lambda_{f}$ on which $f$ is topologically transitive, let $U(f)$ be the $C^{1}$ open set of $\text{Diff}^{\r }(M^{n})$ such that each element in $U(f)$ can be connected to $f$ by finitely many $C^{1}$ structural stability balls in $\text{Diff}^{\r }(M^{n})$. Then by the structural stability, any element $g$ in $U(f)$ has a hyperbolic attractor $\Lambda_{g}$ and $g|\Lambda_{g}$ is topologically conjugate to $f|\Lambda_{f}$. Therefore, the topological entropy $h(g|\Lambda_{g})$ is a constant function when it is restricted to $U(f)$. However, the metric entropy $h_{\mu}(g)$ with respect to the SRB measure $\mu=\mu_{g}$ can vary. We prove that the infimum of the metric entropy $h_{\mu}(g)$ on $U(f)$ is zero.
The Hausdorff dimension of measures for iterated function systems which contract on average
Thomas Jordan and Mark Pollicott
2008, 22(1&2): 235-246 doi: 10.3934/dcds.2008.22.235 +[Abstract](367) +[PDF](1088.9KB)
Abstract:
In this note we consider measures supported on limit sets of systems that contract on average. In particular, we present an upper bound on their Hausdorff dimension.
Fluctuations of ergodic sums for horocycle flows on $\Z^d$--covers of finite volume surfaces
François Ledrappier and Omri Sarig
2008, 22(1&2): 247-325 doi: 10.3934/dcds.2008.22.247 +[Abstract](284) +[PDF](806.5KB)
Abstract:
We study the almost sure asymptotic behavior of the ergodic sums of $L^1$--functions, for the infinite measure preserving system given by the horocycle flow on the unit tangent bundle of a $\Z^d$--cover of a hyperbolic surface of finite area, equipped with the volume measure. We prove rational ergodicity, identify the return sequence, and describe the fluctuations of the ergodic sums normalized by the return sequence. One application is a 'second order ergodic theorem': almost sure convergence of properly normalized ergodic sums, subject to a certain summability method (the ordinary pointwise ergodic theorem fails for infinite measure preserving systems).
Large deviations for return times in non-rectangle sets for axiom a diffeomorphisms
Renaud Leplaideur and Benoît Saussol
2008, 22(1&2): 327-344 doi: 10.3934/dcds.2008.22.327 +[Abstract](272) +[PDF](260.1KB)
Abstract:
For Axiom A diffeomorphisms and equilibrium states, we prove a Large deviations result for the sequence of successive return times into a fixed Borel set, under some assumption on the boundary. Our result relies on and extends the work by Chazottes and Leplaideur who considered cylinder sets of a Markov partition.
Distortion estimates for planar diffeomorphisms
Sheldon Newhouse
2008, 22(1&2): 345-412 doi: 10.3934/dcds.2008.22.345 +[Abstract](266) +[PDF](532.2KB)
Abstract:
We define new distortion quantities for diffeomorphisms of the Euclidean plane and study their properties. In particular, we obtain composition rules for these quantities analogous to standard rules for maps of an interval. Our results apply to maps with unbounded derivatives and have important applications in the theory of SRB measures for surface diffeomorphisms.
Journé's theorem for $C^{n,\omega}$ regularity
V. Niţicâ
2008, 22(1&2): 413-425 doi: 10.3934/dcds.2008.22.413 +[Abstract](285) +[PDF](201.4KB)
Abstract:
Let $U$ be an open set in $\mathbb R^2$ and $f:U\to \mathbb R$ a function. $f$ is said to be $C^{n,\alpha}$ if it is $C^n$ and has the $n$-th derivative $\alpha$-Hölder, $0<\alpha< 1$. We generalize a result due to Journé [2] about the $C^{n,\alpha}$ regularity of a real valued continuous function on $U$ that is $C^{n,\alpha}$ along two transverse continuous foliations with $C^{n,\alpha}$ leaves. For $\omega$ a Dini modulus of continuity, $f$ is said to be $C^{n,\omega}$ if it is $C^n$ and has the $n$-th derivative bounded in the seminorm defined by $\omega$. We assume that $f$ is $C^{n,\omega}$ along two transverse continuous foliations with $C^{n,\omega}$ leaves, and show that, under an additional summability condition for the modulus, $f$ is $C^{n,\omega'}$ for $\omega'(t)=\int^t_0\frac{\omega(\tau)}{\tau}d\tau.$ For $\omega(t)=t^{\alpha}, 0<\alpha< 1,$ one recovers Journé's result. Examples of moduli that satisfy our assumptions are given by $\omega(t)=t^{\alpha}( \ln\frac{1}{t} )^{\beta}$, for $0<\alpha<1$ and $0<\beta$.
Algebro-geometric methods for hard ball systems
Domokos Szász
2008, 22(1&2): 427-443 doi: 10.3934/dcds.2008.22.427 +[Abstract](311) +[PDF](252.0KB)
Abstract:
For the study of hard ball systems, the algebro-geometric approach appeared in 1999 --- in a sense surprisingly but quite efficiently --- for proving the hyperbolicity of typical systems (see [26]). An improvement by Simányi [22] also provided the ergodicity of typical systems, thus an almost complete proof of the Boltzmann--Sinai ergodic hypothesis. More than that, at present, the best form of the local ergodicity theorem for semi-dispersing billiards, [6] also uses algebraic methods (and the algebraicity condition on the scatterers). The goal of the present paper is to discuss the essential steps of the algebro-geometric approach by assuming and using possibly minimum information about hard ball systems. In particular, we also minimize the intersection of the material with the earlier surveys [29] and [20].
Polynomial decay of correlations for intermittent sofic systems
Michiko Yuri
2008, 22(1&2): 445-464 doi: 10.3934/dcds.2008.22.445 +[Abstract](386) +[PDF](237.4KB)
Abstract:
We shall consider piecewise invertible sofic systems admitting indifferent periodic orbits and establish polynomial lower bounds on the decay of correlations associated with weak Gibbs measures.

2017  Impact Factor: 1.179

Editors

Referees

Librarians

Email Alert

[Back to Top]